Flood, Pike
- When
- May 8, 10:20 PM EST to May 9, 10:44 AM EST
- Where
- Pike County, 1.64 mi SW of Turkey Creek to 1.84 mi SE of Canada
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.651, -82.338
Streams were flowing into buildings in Belfry.
Some of the worst flooding that residents of Owsley, Breathitt, Floyd, Magoffin and Pike counties could remember took place on May 9th, 2009. A series of severe supercell thunderstorms that moved repeatedly over the same areas were the culprit of the disastrous flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Some of the worst flooding that residents of Owsley, Breathitt, Floyd, Magoffin and Pike counties could remember took place on May 9th, 2009. A series of severe supercell thunderstorms that moved repeatedly over the same areas were the culprit of the disastrous flooding. The emergency managers of both Breathitt and Pike counties estimated that more than $25 million in damage in each county occurred due to the flooding. An estimated $2 million in damage to roads and personal property occurred in Owsley county due to the flood waters. Major damage also occurred in Floyd county, but detailed information from this county has yet to be obtained. Miraculously, no lives were lost as a result of this catastrophic flood event.
For this flooding and additional flooding that occurred in eastern Kentucky from a heavy rainfall event on May 3-5, 2009, $18.8 Million of FEMA Individual and Public Assistance Disaster Declaration money was granted to the following counties: Breathitt, Floyd, Magoffin, Owsley and Pike. FEMA Public Assistance Disaster Declaration was granted to the following counties: Clay, Estill, Jackson, Knott, Lawrence, Lee, Leslie, Letcher and Perry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 6:55 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 755 PM EDT FRI MAY 8 2009 .MESOSCALE ANALYSIS...UPDATE MAJORITY OF THE SVR WX HAS MOVED EAST OF THE CWFA AND WHAT WE HAVE LEFT IS A SERIES OF SUPER CELLS TRACKING TO THE EAST THRU THE SRN HALF OF OUR CWFA. THE SVR TSRA WATCH FOR THE NRN COUNTIES WILL BE ALLOWED TO EXPIRE AT 8 PM. WILL CONTINUE THE TOR WATCH FOR THE SRN HALF WHERE THE BEST DISCRETE STORMS ARE AND WHERE THE WARNINGS PERSIST. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SATURDAY/ STRONG MCV MOVING RAPIDLY UP THE MOUTH OF THE OHIO RIVER VALLEY THIS AFTERNOON KICKING OFF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN KY. LINE OF STORMS ASSOCIATED WITH THIS FEATURE WILL ROLL THROUGH EASTERN KENTUCKY BETWEEN ABOUT 4 AND 6 PM LOCAL. WITH SUCH STRONG ROTATION NOT SURPRISED TO HEAR REPORTS OF HIGH WINDS AND EVEN A FEW TORNADOS UPSTREAM. BASED ON THE RUC...WHICH HAS HAD THE BEST HANDLE ON EVENTS TODAY...EXPECT THIS MCV TO RIDE STRAIGHT UP THE OHIO RIVER VALLEY THIS EVENING. THEREFORE IT IS LIKELY AT LEAST PART OF OUR CWA WILL SEE SEVERE WEATHER THIS AFTERNOON...AND POSSIBLY INTO THE EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. MOVED VALID TIME OF FLASH FLOOD WATCH UP TO 4 PM TO CORRESPOND WITH ARRIVAL OF STORMS THIS AFTERNOON. HOURLY FLASH FLOOD GUIDANCE INDICATES IT WOULD ONLY TAKE A HALF INCH OF RAIN TO REACH CRITICAL THRESHOLDS IN MANY PORTIONS OF OUR CWA. SO FLASH FLOODING WILL BE A SIGNIFICANT THREAT THIS AFTERNOON AND TONIGHT. RAIN WILL LINGER THROUGH THE OVERNIGHT AS A COLD FRONT SETTLES DOWN INTO OUR AREA. EXPECT RAIN TO COME TO AN END DURING THE DAY SATURDAY AS THE COLD FRONT PUSHES SOUTH OF EASTERN KENTUCKY. EXPECT AERIAL FLOODING AND SIGNIFICANT RISES ALONG AREA RIVERS WILL BE A PROBLEM THROUGH THE WEEKEND. .LONG TERM.../SATURDAY NIGHT THROUGH FRIDAY/ EXTENDED MODELS INITIALLY SHOW GOOD AGREEMENT IN LARGER SCALE PATTERN BUT DIFFER A BIT ON SMALLER SCALE DETAILS...MAINLY TIMING AND STRENGTH OF DISTURBANCES IN BROAD ZONAL FLOW ACROSS THE HEART OF THE CONUS THROUGH THE FIRST HALF OF THE PERIOD. DRY WEATHER PATTERN BEGINNING SAT NIGHT AS THE FRONT FINALLY SAGS SOUTH OF THE STATE AND TAKES THE PRECIP TOWARDS THE GULF COAST. TEMPS FCST TO RUN SLIGHTLY BELOW NORMAL WITH HIGHS ONLY IN THE UPPER 60S AND LOWS IN THE UPPER 40S. VERY WEAK WAVE TO PUSH PCPN BACK INTO OUR SRN COUNTIES EARLY MON BUT QPF SHOULD BE LIGHT. HIGH PRESSURE WILL SLIDE TO THE MID ATLANTIC COAST WEDNESDAY. WED MORNING IS WHERE THE EXTENDED MODELS DIVERGE WITH THE ECMWF THE FASTER MODEL BY ALMOST 12 HRS. PREFER THE SLOWER GFS AS HIGH PRESS TENDS TO BE RELUCTANT TO BE DISPLACED AND THE ECWMF TRACKS THE HIGH TO THE NEW ENGLAND COAST WERE THE GFS TAKES THE HIGH TO THE CLIMATOLOGICALLY FAVORED MID ATLANTIC. THEREFORE HAVE FOLLOWED THE GFS FOR THE BETTER PART OF THE EXTENDED. COLD FRONT TO SWEEP INTO ERN KY WED NIGHT WITH SHRA/TSRA TO PRECEDE AND LAST INTO THU BEFORE PASSING THRU THE AREA. QPF WITH THIS PROGRESSIVE SYSTEM LOOKS MORE NORMAL FOR FRONTAL SYSTEMS AND SHOULD NOT BE A AREAL AVG HEAVY RAIN EVENT...ALTHOUGH LOCALIZED HEAVY RAIN WITH TYPICAL TSRA IS POSSIBLE. && .AVIATION.../00Z TO 24Z/ THUNDERSTORM COMPLEX IS MAKING A FINAL PUSH THROUGH EAST KENTUCKY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA DURING THE FIRST FEW HOURS OF THE FORECAST PERIOD. THERE MAY BE A TEMPORARY BREAK IN SHOWER ACTIVITY DURING THE EVENING...BUT THE APPROACH AND PASSAGE OF A COLD FRONTAL BOUNDARY WILL KEEP THE THREAT OF PRECIPITATION GOING THROUGH THE BULK OF THE OVERNIGHT. THIS FRONTAL BOUNDARY WILL SWEEP ANY LINGERING PRECIP SOUTHWARD OUT OF THE AREA BY MID MORNING TO MID DAY SATURDAY. WENT WITH PREDOMINANT MVFR CONDITIONS...BUT CAN NOT RULE OUT A FEW BREAKS INTO VFR RANGE... ESPECIALLY DURING THE FIRST SEVERAL HOURS OF THE TAF. WINDS INCREASE FROM THE WEST...NORTHWEST BEHIND THE FRONTAL BOUNDARY SATURDAY AS PRECIPITATION TAPERS OFF. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. TORNADO WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ068-069-079-080- 083>088-110-112>118-120. && SHORT TERM...RAY/DUSTY LONG TERM....DUSTY AVIATION...RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT FRI MAY 8 2009 KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116- 091100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-WOLFE-LEE- OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER 255 PM EDT FRI MAY 8 2009 ...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CAN NOT BE RULED OUT. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF STORM DAMAGE. KYZ088-104-106-107-109-110-112-113-115-117>120-091100- HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY- LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE 255 PM EDT FRI MAY 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BE STRONG. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF STORM DAMAGE. RAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1002 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD ANNVILLE 37.32N 83.96W
05/08/2009 JACKSON KY TRAINED SPOTTER
NUMEROUS LOCATIONS ON HWY 30 HAS WATER FLOWING ACROSS IT.
&&
DSTAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1039 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM FLASH FLOOD 2 NW PIKEVILLE 37.50N 82.54W
05/08/2009 PIKE KY EMERGENCY MNGR
WATER IS FLOWING OVER THE ROAD AT 350 LYKINS CREEK.
&&
SCHOETTMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1046 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND DMG 3 NE COAL RUN 37.54N 82.52W
05/08/2009 PIKE KY EMERGENCY MNGR
POWERLINES ARE DOWN ALONG COWPEN ROAD JUST ABOVE RIGHT
FORK.
&&
SCHOETTMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD IDA MAY 37.52N 83.77W
05/08/2009 LEE KY BROADCAST MEDIA
FOUR FEET OF WATER WAS IN HOUSES IN THE COMMUNITY OF IDA
MAY.
&&
SCHOETTMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1051 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLOOD LANGLEY 37.53N 82.79W
05/08/2009 FLOYD KY PUBLIC
STREAMS WERE FLOWING INTO BUILDINGS.
&&
SCHOETTMERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD LANGLEY 37.53N 82.79W
05/08/2009 FLOYD KY PUBLIC
STREAMS WERE FLOWING INTO BUILDINGS.
&&
SCHOETTMERThe Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 03:18 UTC.
7 flood, 4 flash flood. Local standard time, as filed.
Streams were flowing into buildings in Belfry.
Water was running over bridges. Water was also covering mail boxes where Ky Hwy 199 meets U.S. 119. Flooding was also reported near McVeigh.
The Kentucky River rising to moderate flood stage. State roads 1571 and 3328 were closed. Driftwood Avenue, Jacks Heavenly Highway, Nolands Creek Road, and Dark Hollow Road were all closed in the city.
Streams were going into buildings. The event occurred between 425 am and 440 am.
Two feet of flood water from Quicksand Creek was over Hwy 30 near the Highway 30 and Wolf Creek Road intersection.
A 40 to 50 foot section of one lane of Hwy 498 collapsed and dropped over the embankment next to the roadway resulting in the closure of the road.
Flood water was up to the top of the lockers in Rousseau Elementary School. Water was also in homes near the school as well as a grocery store. The Breathitt County Office of Emergency Management reported that both the school and grocery store were total losses.
Around two feet of flowing water was over KY Hwy 404 at the intersection of KY Hwy 404 and Blue River Branch. A mobile home to the east of Hwy 404 was completely surrounded by water and had water underneath it.
Six to seven feet of water was covering Ky Hwy 30. Two single wide trailers were seen floating by. One double wide was in the middle of the flood waters and rescuers were having difficulty reaching the occupants. Highway 30 W was closed near the detention center.
Streams were entering buildings in Belfry. The event occurred between 434 am and 449 am.
Three to four feet of water covered the intersection of Hwys 30 and 2436.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176088, 176085, 176087, 176090, 176092, 176089, 176093, 176094, 176086, 176091, 176095.